Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 100, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Aug 29, 2017, 9:53 AM CDT for Brazoria County, Texas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2017, 9:53 AM CDT (14:53 UTC)
- Expired
- Aug 29, 2017, 5:45 PM CDT
- In force
- 8 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Brazoria County, TX
The radar
The Houston radar (KHGX), 62 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 2.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496
WGUS54 KHGX 291453
FFWHGX
TXC039-292245-
/O.NEW.KHGX.FF.W.0100.170829T1453Z-170829T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
953 AM CDT TUE AUG 29 2017
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Western Brazoria County in southeastern Texas...
* Until 545 PM CDT Tuesday.
* At 950 AM CDT, Brazoria County emergency management officials
reported that the Brazos levee near at Columbia Lakes has
breached. All residents are urged to evacuate now. Flash flooding
is already occurring. Please contact Brazoria County office of
emergency management for more information.
* Flash flooding due to levee breach at Columbia Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2917 9560 2916 9559 2915 9559 2914 9560
2914 9562 2916 9564 2917 9564 2918 9562
$$
39What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:41 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 29, 6:41 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
641 AM CDT Tue Aug 29 2017
.AVIATION...
Bad flight weather continues...strong northerly winds 20-30kts
today with gusts of 35-50kts...rain tapering off from west to east
with IFR/MVFR CIGS. Gradual improvement in CIGS to around 2000
feet tonight and early Wednesday as winds become more
northwesterly and diminish very slowly.
45
&&
.PREV DISCUSSION... /ISSUED 632 AM CDT Tue Aug 29 2017/
DISCUSSION...
Tropical Storm Harvey's position is about 100 miles east southeast
of Port O'Connor with the latest band of convection hitting
Bolivar and Galveston Island putting down 1 to near 2.5 inch per
hour rates. The persistent 20-25G40 kt (near coastal) wind has
maintained a near 4 foot water level on the bay side with web
cams currently showing Strand street flooding. This banding will
be commonplace today...dropping a quick 1 to 2 inches on their
east-to-west passage. As the broad center of TS Harvey moves by
Galveston Island through the day expect these bands to mainly
impact the southeastern forecast area or those counties surrounding
Galveston Bay. Much lower rainfall rates of between 1 to 2 inches
will equate to less of a flooding threat. 2 to 4 inches with
localized 7 to 8 inches are expected over these extreme southeastern
counties. The southeastern counties most impacted by Harvey's
catastrophic flooding (Harris, Fort Bend, Galveston) are forecast
to pick up another 2 to 3 inches today...and then another 2 to
possibly 3 inches tomorrow. Thus...we are not completely out of
the woods but we can see the light of coming out on the other
side of this unprecedented rainfall/flooding tropical event. The 3
to 4 day rainfall totals of greater than 40 inches (possible 50
inches in locations surrounding Santa Fe and Dickinson) are simply
mind-blowing that has lead to the largest flood in Houston-Galveston
history. From its rapid intensification from a wave to a Category
4 landfall in less than 60 hours to producing the most extreme
tropical storm flooding the Houston region has ever gone through...
this beast will be making landfall as a tropical storm along the
Texas-Louisiana coast tomorrow morning.
This historic flooding that has taken lives and will likely be the
largest economic U.S. natural disaster (certainly the costliest
hurricane) will transition from being a extreme flash flooding
event to a longer-lived (record level) river and bayou flooding
episode. Late week into Labor Day weekend weather becomes benign
with slight to low end chance POPs to account for redeveloping
precipitation left in Harvey's trailing trough. Highs will average
in the upper 80s...minimums in the low to mid 70s (low to mid 70
dew points to keep early September feeling like...well...early
September). I hate to even mention this feature but the GFS (and
Euro to a degree) develops and moves a tropical wave/low northward
into our waters through the weekend. Let's hope it's an aberration.
31
MARINE...
Tropical Storm Harvey is now 100 miles east of Port O'Connor and is
slowly moving east. Harvey will beginning moving northeast later
today. Expect seas to build today with winds increasing into the 30
to 40 knot range. Scattered showers and thunderstorms will continue
along with the threat of waterspouts. Harvey is expected to make
landfall Wednesday afternoon in southwest Louisiana.
Elevated water levels (2-4 feet above normal) will continue along
the immediate coast and in the bays into Wednesday. River and Bayou
drainage is causing water levels in the Houston Ship Channel to
continue to rise. 33
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 71 81 72 84 72 / 60 60 50 30 20
Houston (IAH) 72 79 72 84 73 / 90 80 60 40 30
Galveston (GLS) 72 83 73 85 75 / 80 60 40 30 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Brazoria...
Chambers...Galveston...Harris...Jackson...Liberty...
Matagorda.
Flash Flood Watch through late tonight for the following zones:
Brazoria...Chambers...Fort Bend...Galveston...Harris...
Liberty...Matagorda...Montgomery...Polk...San Jacinto...
Trinity...Walker...Wharton.
GM...Tropical Storm Warning for the following zones: Coastal waters
from Freeport to the Matagorda Ship Channel out 20 NM...
Coastal waters from High Island to Freeport out 20 NM...
Galveston Bay...Matagorda Bay...Waters from Freeport to the
Matagorda Ship Channel from 20 to 60 NM...Waters from High
Island to Freeport from 20 to 60 NM.
&&
31/33/11/43/45Hazardous weather outlook, Aug 29, 7:52 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 752 AM CDT Tue Aug 29 2017 TXZ164-177>179-199-200-213-214-226-227-236>238-301300- Brazoria-Chambers-Fort Bend-Galveston-Harris-Liberty-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Wharton- 752 AM CDT Tue Aug 29 2017 This hazardous weather outlook is for portions of Southeast Texas.. ...FLASH FLOOD WATCH IS IN EFFECT TODAY.... .DAY ONE...Today and Tonight Another day of spiraling bands coming onshore from Tropical Storm Harvey will put down periods of one to two inches in the strongest cores. Today and tomorrow's additional rainfall may only total 4 to 6 inches in most areas but may be enough to keep the worst flooded locations under water for an extra day or two...hampering clean up efforts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The final bands of an exiting Harvey will come around and put down a few more inches across the extreme eastern and northeastern forecast area. These bands should not be initiate significant flooding but may be a nuisance to regional clean up efforts. A tropical wave in the western Gulf may need to be monitored for possible development over the weekend. .SPOTTER INFORMATION STATEMENT... Spotters still need to be vigilant and monitor Harvey's rainfall bands. TXZ163-176-195>198-210>212-235-301300- Austin-Brazos-Burleson-Colorado-Grimes-Houston-Jackson-Madison- Waller-Washington- 752 AM CDT Tue Aug 29 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Another day of spiraling bands coming onshore from Tropical Storm Harvey will put down periods of less than an inch within the strongest cores. Today and tomorrow's additional rainfall may only total 4 to 6 inches in most areas but may be enough to keep the worst flooded locations under water for an extra day or two...hampering clean up efforts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The final bands of an exiting Harvey will come around and put down a couple of more inches across the western and central forecast area. These bands will not initiate significant flooding but may be a nuisance to regional clean up efforts. A tropical wave in the western Gulf may need to be monitored for possible development over the weekend. .SPOTTER INFORMATION STATEMENT... Spotters still need to be vigilant and monitor Harvey's rainfall bands. GMZ330-335-350-355-370-375-301300- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 752 AM CDT Tue Aug 29 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Tropical Storm Warnings are still in effect with many early Tuesday northeast wind observations registering 20 to 30 knots with tropical storm force gusts. As Harvey's broad low tracks across to the northeast ...seas are is still rough across the upper Texas waters. Nearshore 7 to 8 feet...with near 10 foot offhsore wave heights...through the day. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds and seas will significantly downtrend through early Friday as Harvey moves well inland through late week. Late week light southwesterlies over 3 to 4 foot average seas.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:16 PM CDT | Flash Flood Warning | HGX | Austin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 4 more | 4 hr |
| Aug 28, 8:21 PM CDT | Tornado Warning | HGX | Galveston | 24 min |
| Aug 28, 8:39 PM CDT | Flash Flood Warning | HGX | Harris | 8 hr |
| Aug 28, 9:58 PM CDT | Tornado Warning | HGX | Galveston | 17 min |
| Aug 28, 10:00 PM CDT | Special Marine Warning | HGX | 30 min | |
| Aug 28, 10:13 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 17 min |
| Aug 28, 10:29 PM CDT | River Flood Warning | HGX | Matagorda | 5 days |
| Aug 28, 11:12 PM CDT | Flash Flood Warning | HGX | Austin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 6 more | 6 hr |
| Aug 29, 3:04 AM CDT | Flood Watch | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 7 more | 18 min |
| Aug 29, 3:22 AM CDT | Flash Flood Watch | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 7 more | 22 hr |
| Aug 29, 5:41 AM CDT | Areal Flood Warning | HGX | Austin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 8 more | 9 hr |
| Aug 29, 7:55 AM CDT | Flash Flood Warning | HGX | Galveston | 3 hr |
| Aug 29, 9:26 AM CDT | Flash Flood Warning | HGX | Chambers, Liberty | 3 hr |
| Aug 29, 10:58 AM CDT | Flash Flood Warning | HGX | Galveston | 4 hr |
| Aug 29, 12:31 PM CDT | Flash Flood Warning | HGX | Chambers, Liberty | 3 hr |
| Aug 29, 2:44 PM CDT | Areal Flood Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 2 more | 9 hr |
| Aug 29, 3:26 PM CDT | Flash Flood Warning | HGX | Chambers, Galveston, Harris, Liberty | 3 hr |
| Aug 29, 3:52 PM CDT | Flash Flood Warning | HGX | Harris | 8 hr |
| Aug 29, 3:59 PM CDT | Flash Flood Warning | HGX | Harris, Montgomery | 8 hr |
| Aug 29, 5:44 PM CDT | Flash Flood Warning | HGX | Brazoria | 8 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.